New York, 2003Hail in New York, May 6, 2003
May 6, 2003 · NWS BGM · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 6, 12:45 PM EST, 6 hours 10 minutes earlier.
Area forecast discussion, May 6, 12:45 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT TUE MAY 6 2003
TEMPS STARTING TO COME UP THIS AFTERNOON THROUGH THE FINGER LAKES AS
LOWER CLOUD LAYER BREAKS UP AND FRONT NOSES NORTHWARD. HOWEVER
DEWPOINTS ARE MUCH SLOWER TO FOLLOW SO IT APPEARS AS IF THE SEVERE
THREAT HAS GREATLY DIMINISHED OVER FA.
MODELS IN GOOD AGREEMENT FIRST 24 HOURS AS LOW FIZZLES OUT AS IT
MOVES INTO SE CANADA...WHILE NEXT LOW DRIFTS WITH SHORT WAVE ENERGY
THROUGH OHIO VALLEY AND INTO MIDATLANTIC BY LATE WEDNESDAY. UPSTREAM
INTO N MI EXISTS A LARGE AREA OF LL HIGH RH LEVELS COINCIDENT WITH
GOOD LIFT AHEAD OF DIVING SHORTWAVE. SHORTWAVE WILL WEAKEN AND MOVE
WELL NORTHWARD TOMORROW WHILE AREA OF HIGH RH BARELY BRUSHES
NORTHERN NY. THEREFORE THINK NY/PA WILL BE AT LEAST PARTLY SUNNY
DESPITE CLOUD COVER UPSTREAM.
APPEARS THERE WILL BE SOME SHOWERY ACTIVITY WED NIGHT AS LOW PULLS
COOL FRONT BACK SOUTHWARD. GIVEN ONLY MODERATE MOISTURE LEVELS AND
LIMITED LIFT WITH THIS LOW IT APPEARS THE ETA PRECIP IS WAY OVERDONE
WED NIGHT.
MODELS DIVERGE FURTHER ON THURSDAY AS AVN ATTEMPTS TO PULL COOLER
AIR SOUTHWARD AND DEVELOPS HIGH RH FIELDS OVER NE US. THIS ALSO
APPEARS OVERDONE AND AM BUYING INTO DRIER SOLUTIONS.
.BGM...NONE.
PADAVONA...PUBLIC
RRM...EXTENDED/AVIATION
Hazardous weather outlook, May 6, 4:04 AM EST, 14 hours 51 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060930-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 AM EDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...THUNDERSTORMS ARE POSSIBLE ALMOST ANYTIME
TODAY...BUT THE BEST CHANCE OF STORMS APPROACHING SEVERE LEVELS IS
OVER THE FINGER LAKES AND CENTRAL SOUTHERN TIER DURING THE MID AND
LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AS ANOTHER FRONT PUSHES INTO
THE AREA FROM THE WEST.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS
FOR POSSIBLE ACTIVATION THIS AFTERNOON.
MORFORD
In the hours before
Special weather statement, May 6, 6:01 PM EST, 54 minutes before
NYZ023-062345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT TUE MAY 6 2003
...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...
AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...LIKELY CONTAINING HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING NEAR MONTEREY....MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
WATKINS GLEN AT 715 PM
SMITH VALLEY AND BENNETTSBURG AT 730 PM.
EXPECT HAIL UP TO ONE HALF INCH IN DIAMETER AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES IN THE PATH OF THIS STORM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV
JAB
Hail, Tompkins
- When
- May 6, 6:55 PM EST to 7:00 PM EST
- Where
- Tompkins County, Ithaca
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -76.500
Dime sized hail fell in Ithaca at Cornell University and in Varna which is in the town of Dryden.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360371.